Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 12, NWS Wichita, KS

August 9, 1998Labette County, Neosho County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 9, 1998, 10:21 AM CDT for Labette County, Neosho County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 10:21 AM CDT (15:21 UTC)
Expired
Aug 9, 1998, 1:20 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Neosho County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 091521
FFWICT
KSC099-133-091820-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 120 PM CDT
 
* AT 1015 AM CDT...DOPPLER RADAR ESTIMATES OF RAINFALL IN EXCESS OF
4 INCHES IN SOME AREAS HAD FALLEN ACROSS PORTIONS OF NEOSHO AND
LABETTE COUNTIES.  3.75 INCHES IN TWO HOURS WAS REPORTED IN THE
TOWN OF BARTLETT AND REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED.

. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

MRU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:59 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 3:59 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CDT SUN AUG 9 1998

MID/UPR LVL TROF LOITERING OVR MID MS VLY SHUD FINALLY GET KICK
EWD NXT 24-36 AS STGR S/W TROF ACRS SRN MANITOBA MOVS ESEWD ACRS UPR
MDWST/UPR GRTLKS. THIS WL PUSH CDFNT NOW ACRS THE NRN PLAINS SWD
INTO THE CNTRL PLAINS ON MONDAY. THE FCST CHALLENGE BCMS HOW FAR S
FNT WL COME...WHICH WL IMPACT EARLY WEEK WX. THIS WL LIKELY DEPEND
ON WHETHER ORGANIZED CNVTN/MCS DVLPS ALG FNT TNGT WHICH WUD PROVIDE
IMPETUS/PUSH SWD INTO THE CWA DURG MONDAY. THIS SCENARIO LUKG MORE
FAVORABLE WITH S/W NOW MOVG INTO NRN UT PROGD TO MOV EWD ACRS THE
CNTRL HIGH PLAINS THIS EVE. THE ETA SHOWD THIS BEST WITH HIGH PLAINS
CNVTN ORGANIZING INTO MCS AND MOVG ESEWD ACRS NRN KS OVRNGT. ALTHO
ENUF MSTR/INSTBY WL BE PRESENT...THE LO LVL FLO PROGD TO BE
RELATIVELY WK...HOWEVER NWLY MID/UPR LVL FLO SHUD PROVIDE BETTER STM
RELATIVE INFLOW/STM MAINTENANCE INTO AT LEAST NRN PTNS OF THE CWA
LATER TNGT. WL THEREFORE INTRO SML CHC OF TSTMS. WITH SFC FNT THEN
XPCTD TO PUSH ACRS THE CWA ON MONDAY WUD ALSO XPCT SLGTLY LWR TEMPS
THAN PRVS FCST WITH SLGT CHC OF TSTMS CONTG INTO MON/MON NGT ACRS
THE CWA.

CURNT CNVTN ACRS SERN KS OCCURRING ON BACK SIDE OF DEPARTG TROF
WHERE NOSE OF 30-35KT LLJ WAS IMPINGING ON H8/H7 LYR WAA/LIFT RGN.
XPCT CNVTN TO CONT INTO MID MRNG AND THEN DMNSH/MOV EWD.

DARMOFAL

FCSTID = 13
ICT   97  71  95  70 /   5  20  20  20
HUT   95  69  93  69 /   5  20  20  20
EWK   95  69  93  69 /   5  20  20  20
EQA   95  69  94  69 /   5  20  20  20
WLD   96  70  96  70 /   5  20  20  20
RSL   92  66  89  67 /   5  20  20  20
GBD   93  66  90  67 /   5  20  20  20
SLN   95  69  92  668 /   5  20  20  20
MPR   95  69  92  69 /   5  20  20  20
CFV   95  71  95  69 /   10 10  20  20
CNU   91  70  91  67 /   10 10  20  20
K88   91  70  91  67 /   10 10  20  20

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:24 AM CDTSevere Thunderstorm WarningICTLabette66 min
Aug 9, 9:48 AM CDTSevere Thunderstorm WarningICTNeosho62 min

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.